Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Melbourne, FL

July 9, 2012Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 9, 2012, 2:41 PM EDT for Volusia County, Florida. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2012, 2:41 PM EDT (18:41 UTC)
Expired
Jul 9, 2012, 3:45 PM EDT
In force
64 min
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 108 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

043 
WWUS82 KMLB 091841
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
241 PM EDT MON JUL 9 2012

FLZ041-141-091945-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
241 PM EDT MON JUL 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS 
UP TO 55 MPH AND SMALL HAIL OVER EASTERN VOLUSIA COUNTY...

* UNTIL 345 PM EDT.

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SEVERAL STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL FROM 
10 MILES WEST OF DAYTONA INTERNATIONAL SPEEDWAY TO 6 MILES SOUTH OF 
PORT ORANGE...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS 
AND SMALL HAIL INCLUDE DAYTONA BEACH INTL SPEEDWAY...INTERSTATE 
4...US 92...AND CASSADAGA.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES 
AND GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO 
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. SMALL HAIL 
WILL ALSO BE POSSIBLE WITH THESE STORMS. SEEK SHELTER INDOORS UNTIL 
THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2885 8086 2880 8106 2881 8107 2883 8112
      2880 8113 2879 8115 2926 8141 2927 8116
      2937 8116 2937 8115
TIME...MOT...LOC 1838Z 302DEG 2KT 2919 8123 2903 8103

$$


MOSES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 9, 9:30 AM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 9, 9:30 AM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
930 AM EDT MON JUL 9 2012

.DISCUSSION...

...ISOLATED STORMS BUT A FEW STRONG TO SEVERE ONES POSSIBLE...

TODAY...WEAK PRESSURE GRADIENT EVIDENT ON MORNING SURFACE ANALYSIS.
A VERY LIGHT WESTERLY WIND COMPONENT WAS AFFECTING ONLY THE FAR
NORTH.  LATEST RAP ANALYSIS SHOWS A WEAKNESS IN THE 1000-850 MB
RIDGE ACROSS EAST CENTRAL FLORIDA.

MORNING SOUNDINGS SHOW 4 TENTHS OF AN INCH DIFFERENCE IN
PRECIPITABLE WATER FROM TAMPA (1.87) VERSUS CANAVERAL (1.47).  THIS
HAS BEEN THE CASE THE PAST FEW DAYS...WHICH LED TO DELAYED AND
SUBDUED CONVECTIVE DEVELOPMENT ALONG THE EAST COAST SEA BREEZE.
HOWEVER...MID LEVEL TEMPS ARE ONE DEGREE COOLER THAN 24 HOURS AGO
AT CANAVERAL...MINUS 7 AT 500 MB...WHILE TAMPA WAS NEARLY 3 DEGREES
COOLER...MINUS 9.

GPS PRECIPITABLE WATER SHOWS HIGHER VALUES COMPARED TO YESTERDAY...
SO THE DRY RIBBON THAT HAS BEEN DRAPED ACROSS THE AREA FOR A FEW
DAYS IS APPARENTLY SHRINKING.  THIS LOOKS REASONABLE SINCE THE
STRONG DEEP LAYER HIGH TO OUR NORTH THAT HAS BEEN PROVIDING
SUBSIDENCE HAS BEEN GRADUALLY WEAKENING. STILL...WATER VAPOR SHOWS
AREA OF DRY AIR ALOFT OVER OUR COASTAL WATERS ADVECTING SLOWLY
WESTWARD.

THINK THAT OVERALL THERE SHOULD BE A LITTLE MORE DEEP CONVECTION
TODAY COMPARED TO THE LAST FEW DAYS...ESPECIALLY THE SOUTH PORTION
OF THE SEA BREEZE WHICH HAD NOTHING YESTERDAY.  DRIER LOW LEVEL AIR
SEEN ON THE CANAVERAL SOUNDING AND/OR 700 MB TEMPS AT 8 TO 9 DEGREES
CELSIUS SHOULD PRECLUDE EARLY DEVELOPMENT...SO NOT EXPECTING
ANYTHING RIGHT ALONG THE COAST.

CURRENT FORECAST SHOWING 20 PERCENT INLAND AND 30 PERCENT OVER THE
WESTERN INTERIOR LOOKS GOOD.

AS HAS BEEN THE CASE THE LAST FEW DAYS WITH THE ISOLATED STORMS
FORMING IN THE OVERALL DRIER THAN NORMAL ENVIRONMENT...A FEW SEVERE
REPORTS ARE POSSIBLE AGAIN...WITH HAIL NEAR ONE INCH AND WET
MICROBURSTS.
&&

.AVIATION...
MAINLY VFR. LOCAL MVFR CEILINGS POSSIBLE THROUGH LATE MORNING AS
CUMULUS FORM. DO NOT EXPECT STORMS TO INITIATE CLOSE ENOUGH TO THE
COAST TO WARRANT VICINITY THUNDER MENTION...EXPECT MAYBE FOR KDAB.
WILL NEED TO ADD THIS TO SOME OF THE INTERIOR TERMINALS THOUGH AND
MAYBE EVEN A SHORT TEMPO GROUP AT A FEW.  ANY OF THE INTERIOR STORMS
COULD BECOME STRONG TO LOCALLY SEVERE.

&&

.MARINE...
TODAY/TONIGHT...AXIS OF ATLANTIC HIGH PRESSURE RIDGE WILL CONTINUE
TO EXTEND ACROSS CENTRAL FLORIDA. SOUTHEAST/SOUTH FLOW 10 KNOTS OR
LESS WILL CONTINUE...EXCEPT FOR A NOCTURNAL INCREASE TO 10-15 KNOTS
OVER THE NORTHERN OFFSHORE WATERS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

FORECASTS...LASCODY
IMPACT WX...MOSES
Hazardous weather outlook, Jul 9, 12:10 PM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1210 PM EDT MON JUL 9 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-100415-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1210 PM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A SLIGHT INCREASE IN MOISTURE ACROSS THE REGION TODAY WILL ALLOW
ISOLATED SHOWERS AND LIGHTNING STORMS TO DEVELOP ALONG THE EAST
COAST SEA BREEZE EARLY THIS AFTERNOON. ACTIVITY IS EXPECTED TO
DEVELOP JUST INLAND FROM THE COAST ACROSS VOLUSIA COUNTY AND THE
TREASURE COAST. COVERAGE WILL INCREASE OVER THE INTERIOR SECTIONS
LATE THIS AFTERNOON AS THE SEA BREEZE PUSHES INLAND AND COLLIDES
WITH THE WEST COAST SEA BREEZE AND ANY LOCAL LAKE AND OUTFLOW
BOUNDARIES. THE HIGHEST COVERAGE IS EXPECTED TO BE ALONG AND NORTH
OF THE I-4 CORRIDOR IN THE LATE AFTERNOON. CONDITIONS ARE
FAVORABLE FOR SUCH STORMS TO PRODUCE STRONG DOWNBURST WINDS...HAIL
AND FREQUENT CLOUD TO GROUND LIGHTNING. DAMAGING WINDS NEAR 60 MPH
AND LARGE HAIL WILL BE POSSIBLE IN ONE OR TWO OF THESE STORMS LATE
THIS AFTERNOON. STORM MOTION WILL REMAIN SLOW AND ERRATIC.

.FLOOD IMPACT...
STORM MOTION WILL REMAIN WEAK THIS AFTERNOON...ALLOWING ANY
ORGANIZED STORMS TO PRODUCE UP TO 3 INCHES OF RAIN IN A COUPLE
HOURS OVER PORTIONS OF THE NORTH INTERIOR...INCLUDING INTERIOR
VOLUSIA...LAKE...SEMINOLE AND ORANGE COUNTIES. SUCH HEAVY RAINFALL
WOULD CAUSE TEMPORARY FLOODING OF SOME ROADS AND POOR DRAINAGE
AREAS...BUT IMPACTS WOULD REMAIN VERY LOCALIZED.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW LIGHTNING STORMS MAY AFFECT THE INTRACOASTAL WATERS ACROSS
VOLUSIA COUNTY AND THE TREASURE COAST EARLY THIS AFTERNOON...BUT
HIGHER COVERAGE IS EXPECTED OVER THE INTERIOR LATE THIS
AFTERNOON. THIS WOULD INCLUDE SOME OF THE LARGER INLAND LAKES SUCH
AS LAKE GEORGE...LAKE APOPKA AND AROUND LAKE OKEECHOBEE. STORMS
WILL BE SLOW MOVING AND ONE OR TWO WILL BE CAPABLE OF PRODUCING
STRONG DOWNBURST WINDS OF 35 TO 45 KNOTS... HAIL AND FREQUENT
CLOUD TO WATER LIGHTNING.

.RIP CURRENT IMPACT...
A SMALL LONG PERIOD EAST SWELL WILL PRODUCE AN ELEVATED THREAT FOR
RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA. ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AN ELEVATED RIP CURRENT RISK WILL PERSIST MUCH OF THIS WEEK.

INCREASED MOISTURE IS FORECAST TO LIFT NORTHWEST ACROSS CENTRAL
FLORIDA MID WEEK AND BRING HIGHER RAIN AND STORM CHANCES MORE
TYPICAL FOR THIS TIME OF YEAR. SCATTERED LIGHTNING STORMS ARE
EXPECTED EACH AFTERNOON FOCUSED OVER THE INTERIOR SECTIONS WITH
THE COLLISION OF THE EAST AND WEST COAST SEA BREEZES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

KELLY/MOSES

In the hours before

Special weather statement, Jul 9, 2:41 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
241 PM EDT MON JUL 9 2012

FLZ041-141-091945-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
241 PM EDT MON JUL 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
UP TO 55 MPH AND SMALL HAIL OVER EASTERN VOLUSIA COUNTY...

* UNTIL 345 PM EDT.

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL FROM
10 MILES WEST OF DAYTONA INTERNATIONAL SPEEDWAY TO 6 MILES SOUTH OF
PORT ORANGE...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE DAYTONA BEACH INTL SPEEDWAY...INTERSTATE
4...US 92...AND CASSADAGA.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES
AND GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. SMALL HAIL
WILL ALSO BE POSSIBLE WITH THESE STORMS. SEEK SHELTER INDOORS UNTIL
THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2885 8086 2880 8106 2881 8107 2883 8112
      2880 8113 2879 8115 2926 8141 2927 8116
      2937 8116 2937 8115
TIME...MOT...LOC 1838Z 302DEG 2KT 2919 8123 2903 8103

MOSES

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:25 PM EDTSevere Thunderstorm WarningMLBLake, Seminole, Volusia33 min
Jul 9, 3:48 PM EDTSpecial Weather StatementMLBLake42 min
Jul 9, 3:54 PM EDTSevere Thunderstorm WarningMLBLake, Orange41 min
Jul 9, 4:31 PM EDTAreal Flood AdvisoryMLBLake, Orange, Seminole89 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.